I have stage 4 non small cell lung cancer with metastasis to brain and my upper left femur. I had no pain or damage to the bone itself from the lesion but they wanted to treat it to prevent weakening and possible breaking. Within 24 hours of the first radiation treatment (I’ve had two of ten planned treatments to that bone) I developed excruciating pain in the bone/hip area. An urgent care center’s x-rays ruled out a fracture. The radiation oncologist’s office has no message system available this weekend. I was given 2 mg Dilaudid tablets for pain with little relief. I was advised of the skin changes possible with therapy but had no idea radiation therapy could bring on pain. In those who did have pain, which I did not, I thought it was supposed to make it better. Can radiation therapy “stir up” cancer and make it become active and painful?
I’m so sorry you’re having this problem. While I understand it’s normal to maintain strength in weight baring bones with radiation, I’ve not heard of it causing pain by itself. I would call his med oncologist, someone/anyone in his system of care to let them know what’s going on with the pain and definitely get the pain under control.
In the meantime I will ask a doctor to respond to your question, but we can’t take the place of your caregivers so please get in touch with them.
I suppose that radiation could cause inflammation causing pain (not very likely after just a couple of fractions of radiation), but my leading concern would be that there may still be a fracture that was not seen on the x-ray. I don’t think anyone here could provide a better explanation than the doctors there doing a direct evaluation.